It’s always a good idea to ask your physician or pharmacist if any of your medications can be affected by UV exposure.
What happens in the phototoxic reaction is that the drug molecules absorb the energy of a specific UV wavelength, which causes the molecule to undergo a chemical change and emit energy that damages surrounding tissues. The reaction usually occurs after the first dose and within 24 hours of taking the drug or being exposed to the sun. Symptoms include areas of severe redness on the areas of the skin exposure and an exaggerated sunburn-like tenderness to the sun exposed area.
The leading culprits of these phototoxic reactions are:
• Diuretics: Hydrochlorothiazide (HCTZ) is a commonly used water pill for the treatment of high blood pressure. This product is often prescribed alone or in a combination product such as Maxide, Dyazide, Hyzaar, Zestoretic, Diovan/HCTZ and others.
• Antibiotics: Tetracycline drugs and drugs in that family are long known to involve phototoxic reactions. These drugs are used to treat bacterial infections and often used in the treatment of skin infections such as acne. Drugs in the Quinolone family such as Cipro and Levaquin also have resulted in increase UV sensitivity. Bactrim, a common drug used to treat urinary tract infections, should be included as well.
• Skin care products: A lot of the drugs used in the treatment of acne can cause UV problems as well. Benzoyl peroxide, Accutane, Retinoids like Retin-A, Differin, Tazorac and Ziana should be used with caution when UV exposure is expected.
• Heart medications: Amiodarone, marketed under the name of Cordarone and used to treat abnormal heart rhythms, should be used with caution involving UV exposure.
• Diabetic medications: Glipizide, sold under the brand name of Glucotrol, along with Amaryl and Glyburide can result in a phototoxic reaction.